Home / Phentermine Side Effects / Phentermine and DiarrheaPhentermine and Diarrhea BySally Cohen Updated onSeptember 27, 2022 Table Of ContentsDoes Phentermine Cause Diarrhea?How to Combat Phentermine Diarrhea Most phentermine patients complain of constipation and trouble going while taking this weight loss medication, but some users have the opposite problem. Phentermine diarrhea can emerge as one of the earliest phentermine side effects and is often accompanied by nausea/vomiting, lightheadedness and other side effects. Call a doctor right away if you have experience diarrhea while taking phentermine and an antidepressant together. This uncomfortable reaction is a listed side effect and can prove serious if it does not resolve quickly ( 1 , 2 ). Contact a doctor if phentermine diarrhea is severe, accompanied by other worrisome symptoms or lasts for more than 1-2 days. Table of ContentsDoes Phentermine Cause Diarrhea?How to Combat Phentermine DiarrheaDoes Phentermine Cause Diarrhea? Some patients experience diarrhea while taking phentermine Yes, a small percentage of patients experience phentermine diarrhea. Less common side effects like loose stools and vomiting may occur when the stimulation from phentermine wears off and the body overcompensates while readjusting. As a stimulant, phentermine produces a biological response similar to “fight or flight” that boosts energy and suppresses appetite. However, if the body has been in this heightened state for too long, or as the stimulant wears off, the “rest and relax” system regains control and blood flows regularly to digestive system and muscles depending on demand ( 3 ). Unfortunately, sometimes when blood flow suddenly returns to the vessels surrounding the digestive tract, it can cause phentermine diarrhea. While diarrhea is a known side effect of stimulants, based on patient accounts from the Facebook support group, in most cases, this unpleasant side effect only lasts for a couple of days. If you experience diarrhea while taking phentermine, talk to your doctor. He or she may recommend decreasing or splitting your dose, or even stopping the medication if your reaction is severe. Only a medical professional can determine the best course of action in your specific case. Diarrhea While Taking Phentermine with Antidepressants Go to the hospital right away if you experience diarrhea while taking phentermine plus an antidepressant Diarrhea, along with rapid heartbeat (tachycardia), shivering, sweating (diaphoresis), muscle cramps, agitation and elevated body temperature, are early symptoms of serotonin syndrome. This condition occurs when you have too much serotonin – a vital neurotransmitter – circulating outside of cells. If left untreated, serotonin syndrome can lead to hypertensive/hyperthermic crisis and even death.ALTERNATIVE Buy Phen Now! No Prescription Required.No Side Effects.Made in USA. Get 20% off now! Patients who combine stimulants and antidepressants are at an increased risk of serotonin syndrome due to the two drugs’ effects on the body. Stimulants increase serotonin release and blood pressure, while antidepressants inhibit reuptake. The combination of the two medications can lead to dangerously high levels of the neurotransmitter ( 4 ). Call your doctor or go to the hospital right away if you experience phentermine diarrhea while taking phentermine with an antidepressant. How to Combat Phentermine Diarrhea Mild or passing phentermine diarrhea may be manageable at home, but always talk to your doctor if you have diarrhea while taking phentermine that is not going away or is interfering with your daily life. For mild phentermine diarrhea, consider the following at-home remedies: 1. Drink Plenty of Fluids Dehydration is a major concern when you have diarrhea, especially if you’re losing a lot of fluid with each bowel movement. So, make sure to drink plenty of water, broth and 100% fruit juice to replace lost fluids. Water is a good source of hydration, while the broth and juice serve to replace lost electrolytes ( 5 ). If you can’t tolerate liquids by mouth for more than a day, or begin showing signs of dehydration, go to urgent care and contact your doctor. You may need intravenous fluids to stay hydrated. 2. Avoid Aggravating Foods If you’re struggling with phentermine diarrhea, steer clear of foods and drinks that can make symptoms worse. High-fat or high-fiber foods, dairy and heavily-spiced dishes can make diarrhea worse. So can beverages that contain caffeine or alcohol ( 5 ). Instead, re-hydrate with clear liquids, and then experiment with bland foods like crackers, rice, toast, scrambled eggs or plain chicken to stay nourished until phentermine diarrhea resolves.LEARN ABOUT PHENTERMINE Get your FREE Phentermine Guide! Learn more about popular brands, dosage, side effects, results, and weight loss alternatives. Get my eBook 3. Talk to a Doctor Talk to your prescribing doctor about phentermine diarrhea Call your doctor or go the hospital if your diarrhea is severe, accompanied by other symptoms, or lasts more than two days. Acute dehydration (and related electrolyte imbalances) can occur with ongoing diarrhea. Symptoms of diarrhea include: lightheadedness, dry mouth, weakness or dark urine. Go to the doctor if you have symptoms of dehydration from diarrhea or if, at any point, your phentermine diarrhea is accompanied by severe abdominal/rectal pain, black/bloody stools or a fever higher than 102° F (39° C). These may be symptoms of a more serious problem ( 2 ). Back to All Phentermine Side Effects Learn more about phentermine! Phentermine DosagePhentermine Stopped WorkingPhentermine WithdrawalWhat Phentermine Looks Like References National Institutes of Health. (2017, May 15). Phentermine: MedlinePlus Drug Information.Mayo Clinic Staff. (2018, January 11). Diarrhea: When to see a doctor.Browning, K. N., & Travagli, R. A. (2014). Central Nervous System Control of Gastrointestinal Motility and Secretion and Modulation of Gastrointestinal Functions. Comprehensive Physiology, 1339-1368. doi:10.1002/cphy.c130055Vo, K., Nefsey, P., & Lin, C. (2015). Concurrent use of amphetamine stimulants and antidepressants by undergraduate students. Patient Preference and Adherence, 161. doi:10.2147/ppa.s74602Mayo Clinic Staff. (2016, October 25). Diarrhea.